Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 182, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 20, 2008, 2:46 PM CDT for Cass County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2008, 2:46 PM CDT (19:46 UTC)
- Expired
- Jul 20, 2008, 3:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
County Cass County, MN
The radar
The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:06 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 20, 2:06 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 206 PM CDT SUN JUL 20 2008 .DISCUSSION... STRONG STORMS DEVELOPING THIS AFTERNOON AS A SHORTWAVE DIVES TOWARD NORTHWEST MINNESOTA. TEMPS AT 500MB HAVE COOLED TO -15C...AND MUCAPES WERE 1000-2000J/KG. SHEAR WAS WEAKEST ALONG THE INTERNATIONAL BORDER(<30KT)...BUT WAS AROUND 50KT ALONG OUR SOUTHERN CWA WHERE 50-55KT 500MB WINDS WERE LOCATED. RISK OF SEVERE THUNDERSTORMS WILL INCREASE OVER OUR CWA OVER THE NEXT HOUR OR TWO AS WAVE CONTINUES TO MOVE SOUTHEAST ALONG WITH A WEAK LOW LEVEL TROUGH. MAIN THREATS PER THE LATEST MCD FROM SPC IS HAIL...AND AGREE WITH THAT...ALTHOUGH SOME DAMAGING WINDS WILL ALSO BE POSSIBLE. THREAT FOR SEVERE STORMS SHOULD DIMINISH AFTER SUNSET WITH LOSS OF HEATING. MODELS ARE HANDLING SHORTWAVE ENERGY ON MONDAY DIFFERENTLY...WITH THE GFS MUCH STRONGER WITH THE WAVE. WE SIDED IN BETWEEN AND CONTINUED TO MENTION SOME CHANCE POPS...WITH THE HIGHEST OVER OUR EASTERN CWA. HIGH PRESSURE DEVELOPS FOR TUESDAY INTO WEDNESDAY...AND WE CONTINUED A DRY FORECAST THEN. AREAS OF FOG CONTINUE OVER LAKE SUPERIOR...AND WEBCAMS AROUND DLH SHOW FOG RIGHT AT THE SHORELINE...WAFFLING IN AND OUT. WE WILL MENTION FOG AROUND LAKE SUPERIOR THIS EVENING INTO MONDAY MORNING...AND ALL AREAS AFTER MIDNIGHT TONIGHT. && .AVIATION... AREAS OF MVFR CEILINGS WILL CONTINUE THROUGH THIS EVENING...BUT WILL EVENTUALLY INCREASE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING...AND LOWER VSBYS AND CEILINGS WILL OCCUR WITH THEM. AREAS OF FOG AND IFR CONDITIONS AROUND LAKE SUPERIOR...ESPECIALLY AT THE THE TWIN PORTS HARBOR...EAST ALONG THE SOUTH SHORE WILL BECOME MORE WIDESPREAD OVERNIGHT. FOG WILL ALSO DEVELOP OVERNIGHT AT INLAND LOCATIONS...WITH IFR CONDITIONS. && POINT TEMPS/POPS... DLH 52 70 52 72 / 40 20 10 10 INL 50 75 52 80 / 30 20 10 10 BRD 55 78 55 78 / 30 10 10 10 HYR 52 74 50 78 / 40 20 20 10 ASX 52 67 50 73 / 40 30 30 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. MELDE
Hazardous weather outlook, Jul 20, 12:46 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1246 PM CDT SUN JUL 20 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1246 PM CDT SUN JUL 20 2008 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS ALSO A THREAT FOR A TORNADO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. LSZ121-140>148-211030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1246 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS ALSO A THREAT FOR A WATERSPOUT. AREAS OF FOG...SOME DENSE...WILL PERSIST TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:31 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 44 min |
| Jul 20, 8:09 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 18 min |
| Jul 20, 2:46 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 27 min |
| Jul 20, 2:52 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 38 min |
| Jul 20, 3:50 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 40 min |
| Jul 20, 4:13 PM CDT | Tornado Warning | DLH | Aitkin, Cass | 32 min |
| Jul 20, 4:21 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 39 min |
| Jul 20, 4:39 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 30 min |
| Jul 20, 5:29 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.